Going "hypo"

For the past few months I’ve noticed I have an increase in pain, tingly hands and feet, severe exhaustion caused by my long bouts of insomnia among other strange little issues. For the past 6.5 weeks (since November 1st) I’ve been going hypothyroid to prepare for a whole body scan. I was unable to get Thyrogen as it is in shortage STILL, so my Dr’s decided I could no longer wait for it and ordered me to go hypothyroid the old fashioned way.

For those of you wondering what it means to “go hypo” here’s an explanation:


Everyone`s body requires thyroid hormone, a hormone taken in synthetic form once the thyroid has been surgically removed. Without this thyroid hormone, the body produces an increasing amount of thyroid stimulating hormone (TSH). An elevated TSH of at least 30 mIU/L is needed for the RAI treatment to be effective. To achieve this rise in TSH, we must stop taking our thyroid hormone replacement pills, or have our TSH stimulated by taking Thyrogen, a medication given by injection. Going hypothyroid by hormone withdrawal, involves stopping our synthetic T4  for many weeks prior to RAI-radiation treatment. During the time that T4 is stopped.  ‘Going hypo’ is a gradual process with the thyroid hormone changes occurring slowly over the weeks with out T4. The longer we are off of thyroid hormone T4, the more symptoms we experience and the worsen with each passing day.

When you go “hypo” these are the side effects you can anticipate.

  • Fatigue
  • Sluggishness
  • Increased sensitivity to cold
  • Constipation
  • Pale, dry skin
  • A puffy face
  • Hoarse voice
  • An elevated blood cholesterol level
  • Unexplained weight gain
  • Muscle aches, tenderness and stiffness
  • Pain, stiffness or swelling in your joints
  • Muscle weakness
  • Heavier than normal menstrual periods
  • Brittle fingernails and hair
  • Depression

The first week or two weren’t bad actually but after that I began going down hill. The only benefit I found was that since I hadn’t been sleeping in months, the exhaustion from being “hypo” changed that and I was sleeping better. I also already had some of these side effects prior for one reason or another but they worsened and I developed many others. So it has been a long couple of months and next week I go for the Radiation and a few days later the scan. I should know more by early January.

Hoping and praying it’s not spread, but preparing myself for the worst just in case. I’ve always had bad news so I’m not about to let my hopes get up only to have them dashed by a Dr. dishing out bad news.

Advertisements

6 comments on “Going "hypo"

  1. Ashely Piers says:

    This blog is great source of information which is very useful for me. Thank you very much.BEST INFORMATION ABOUT THYROID CANCER.

  2. Noreen says:

    That makes complete sense!It sounds like a great book. Thanks for sharing.

  3. john says:

    Very interesting information!Perfect just what I was searching for!Very fantastic information can be found on your blog .

  4. arman says:

    This is a better-quality article as they all are. I am waiting to read even more about this topic. I make fun of been wonder wide this an eye to some beat now. Thanks for sharing.

  5. jacklin says:

    The information that you have provided is quite usefull for me.and i am looking forward to have some more stuff like that…..

  6. arman says:

    This is a better-quality article as they all are. I make fun of been wonder wide this an eye to some beat now.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s